Eye and facial problems - CLL or something else?

Sorry for the long post but I am running out of ideas. I am on W and W. I was diagnosed 9 years ago with CLL at the age of 37. Over the last year I have been getting problems with my eyes. One or both eyelids would start itching and the next day I would wake up with one or both swollen and almost closed - like a black eye. I've seen an eye specialist twice and my eyes are fine - she said allergy. I have now seen several allergists and they agree with the 1st diagnosis. I have had patch tests which show an allergy to fragrance mix (which seems to be in everything - though I use fragrance free products now whenever possible) and have been prescribed numerous creams that failed miserably. 1 cream that works is dermatop but that leads to red cheeks, dry nostrils and chapped lips. I also got another check with my CLL specialist and my blood results are stable. He says that it is not connected to CLL. When I asked what it could be, he wasn't interested and told me that he is a leukemia specialist - as if I should be an expert on medicine. As you can imagine, I'm changing doctors. This week I went to see another allergist and she has prescribed Protopic. I'm not so sure about this and I don't want to go back as the hospital charges a fortune just for a 5 minute consultation. I was wondering if anyone (a) had had a similar problem with similar symptoms (b) had tried protopic or (c) had any general advice. Thanks.

12 Replies

oldestnewest
  • Hi Daniel,

    This sounds miserable for you so I hope you find the answers soon. I had to pay to see a Consultant Opthalmic Surgeon recently because my eyes developed an allergic inflammatory reaction for which my GP was giving me antibiotic drops which was inappropriate treatment. I needed supervised steroid drops for nearly 6 weeks.

    I suspect you're aware of this because you question the use of Protopic but the obvious concern is it's immune suppressive properties and its use is cautioned for people with compromised immune systems. Problem is different medical specialisms seem unable to advise when the problem moves outside of their speciality or interacts. It's very frustrating.

    drugs.com/protopic.html

    You mention itching and I'm wondering if twitching is involved too because that could signal a Blepharospasm. However, you've seen an eye specialist twice so probably not this. Any issues with facial muscles/nerves that cause a spasm or your eye to close and it's worth seeing a neurologist.

    For nasal dryness I'd advise Neilmed Nasal Gel spray. It's very soothing without delivering treatment. Dermalex cream is superb for allergic skin reactions and facial redness too.

    Hope you can get this sorted too. Best wishes,

    Newdawn

  • Thank you for your reply. You echoed my concerns about Protopic and my immune system. All the specialists are at the same hospital and know of my CLL. You also mentioned steroid eye drops which is something a British doctor out here (I'm English but live and work in Bangkok) suggested but didn't prescribe. However, this was dismissed by the Thai doctors with little explanation. I'm going to try another respected hospital here to get to the bottom of this. I don't think Dermalex is something I have tried yet so thanks very much for taking the time to offer help and suggestions . It's much appreciated.

  • Any chance u could find an ophthalmologist with an allergy specialty/interest who is willing to work with you to get to the bottom of this. I would ask the specific question, Will you work with me to get to the bottom of this? I sympathize as I have seborrhea in the eyes and I have to heat and clean my eyes every night and if I wear a bit of makeup often the next day I have blurriness and spend the day trying to clear my vision and I only have one strong eye.

  • Thank you for your reply. Yes, I have tried to get this sorted out once and for all. It's quite difficult here in that it doesn't seem to register with each specialist that I am getting frustrated by this. The answer seems to be to try one of the other reputable hospitals here in Bangkok and see if I can make some progress on this. Thanks for your advice.

  • Hi, I'm suffering something similar, my eyes swell up, really dry skin, bright red, and so so itchy. My GP thought i had excema so sent me to a dermatologist, who did a patch test, but that didn't reveal anything, they then took a biopsy from my eyelid (not my favourite thing), again, that didn't show anything.

    Went back to the Dermatologist 3 weeks ago, and she told me she thinks I may have an auto immune system disease, (did tell me the name if it, but can't remember, only that it has an "itis" at the end, 😕). She thinks it could be connected to the Lymphoma, took some blood and I'm just waiting for the results coming back. The dermatologist did say she would speak to my Haematologist when the results are in.

    Don't know if this will help.

    Take care

    Elle xx

  • Thank you for your reply and it does help. It does also sound very similar to my situation. The last allergist I saw suggested a biopsy might be the answer on my next visit but, like your situation, she said that it might not tell me much. As it is so expensive here, I might skip it. However, I don't know why my hospital hasn't taken any blood even after so many visits so I will try again at a different hospital out here. Good luck with your results.

  • Have you had your thyroid function tested? For TSH T3 T4 levels?

    I'm not medically qualified but it's worth looking into as part of investigations.

    Good luck in your search for better health

  • Thank you for your advice - it's not something I have thought of but I will mention it at my next appointment.

  • I have had a similar experience although it did not progress to the extent that your did. I had the same early symptoms with dry, itching eyes and the morning swelling and crustiness in the corners of my eyes. Swollen and dry relieved temporarily by a hot shower. My oncologist referred me to an opthomologist who mentioned several observations of dry tear ducts, bacterial infection and a few others which involved a medical journal to translate.

    She prescribed Maxitrol in an ointment/gel form to apply to my eye lids twice daily. After about a week I noticed significant improvement and after two weeks the symptoms disappeared all together. I've provided a link to the drug website for your review.

    drugs.com/cdi/maxitrol-oint...

    Whether this helps or not I'm not sure but I certainly hope you find relief for your situation soon.

    Kindest regards...

  • Thank you. That's another useful suggestion. I wish the doctors I have seen had come up with the ideas that have been offered here. All I seem to hear from them is allergy every time without any real investigation. I appreciate your reply - thanks.

  • Sounds like an ocular allergy! Itching is almost always an allergic reaction to the release of histamine. Using cold compresses will reduce swelling and blood flow, inhibiting the release of histamine. Taking a hot shower, or using warm compresses dilate the blood vessels, increasing the release of histamine and the incidence of itching. I would wash my eyes with cold water at night, use an OTC mast cell stabilizer such as Zaditor twice a day, and use cold compresses in the AM to reduce swelling. A topical steroid such as Alrex, is very helpful on a short term basis, but is Rx in the US. Not sure what is available in Bangkok??

  • Thank you. One of the problems here is the availability of western medication. They are surprisingly lax about selling some products over the counter, yet other medication is not available at all. This has happened with a suggestion in one of the other replies to my post when I went to the pharmacy yesterday. Thanks for your suggestions - I have tried some of these and no doubt some of them must have helped but the problem returns. I'm going to try to get it sorted with a new doctor I have registered with at another reputable hospital here and then get everything double checked with my old (and very good GP) when I visit the UK later this year.

You may also like...